1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Constant hypo’s

Discussion in 'Type 1 Diabetes' started by Tugba, Apr 1, 2020.

  1. Tugba

    Tugba · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    23
    Hello all,

    Today I had rice, potatoes and aubergines for dinner. Took my usual insulin and around 5.5 hours later my BG was 12.5. I tested half an hour from that time and it had gone down to 7.2.

    I have been experiencing this for the last couple of days where I eat and inject normal insulin as per usual.

    How can my BG still be reducing after 6 hours of taking insulin? I have even lowered my basal but am very confused...

    Thank you in advance!
     
  2. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,475
    Likes Received:
    1,405
    Trophy Points:
    198
    My first guess would be that the culprit is still your basal. What kind are you on, some take longer to adjust than others. Are you able to ask your clinic for advice?

    On the other hand, what is your bolus? Some last longer than others?

    And finally, any other significant changes in your life? Self isolating, more or less exercise, weight change etc etc?

    Edited to add : are you actually going hypo though, 7.2 is the upper end of normal?
     
    • Agree Agree x 2
    • Like Like x 1
  3. Marie 2

    Marie 2 LADA · Well-Known Member

    Messages:
    1,485
    Likes Received:
    1,045
    Trophy Points:
    198
    Insulin can have a "tail" that lasts in some people up to 6 hours. When I was still in my honeymoon stage that could happen to me. Some insulins are worse than others about doing that in some people.

    But like @EllieM said 7.2 is not bad. I aim for lower than that. Her suggestion of testing your basal rate is a really good idea. Or you could be experiencing insulin resistance and it's kicking in later. Hopefully it's not that.

    You might feel like you are hypo because you are not used to more "normal" numbers, because you are too high still a lot of the time.
     
    • Like Like x 1
  4. Rylando88

    Rylando88 Type 1 · Well-Known Member

    Messages:
    79
    Likes Received:
    30
    Trophy Points:
    38
    I wouldn’t consider myself hypo until I was about 3.6-3.9mmol, at 7.2mmol I’d even consider taking a unit of insulin depending on circumstances! X
     
    • Like Like x 2
  5. Tugba

    Tugba · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    23
    I dont consider myself hypo at 7.2 but it always happens thereafter! (Sorry guys - just replying to you all) i am now at 5.7 despite the fact that i had sweets before going to bed.

    I have been type 1 for 6 years, self-isolating, take novorapid and Lantus. It’s just so annoying!!! I keep bringing my sugars up just for them to keep coming down again..
     
  6. Marie 2

    Marie 2 LADA · Well-Known Member

    Messages:
    1,485
    Likes Received:
    1,045
    Trophy Points:
    198
    @Tugba I bet your basal amount is off then. Do a basal test. Your blood sugars should stay stable if you don't eat and don't take any bolus for food. If you have to eat just to raise your blood sugar level and you didn't recently have any insulin, it's a sure sign you are just keeping too much insulin in your system all the time.
     
    • Agree Agree x 3
  7. karen8967

    karen8967 Type 1 · Expert

    Messages:
    8,275
    Likes Received:
    24,340
    Trophy Points:
    198
    my rapid insulin seems to last around 5 hours if your still dropping 5/6 hours later i would say check basal again do some testing hope you sort it out.:)
     
    • Agree Agree x 2
  8. Tugba

    Tugba · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    23
    Thanks guys! I have started to lower my basal intake. Such an art it is to manage this really :) im going to drop one unit a day and see how it goes.. i bet i’ll go high now.
     
    • Like Like x 1
  9. Wayward Blood

    Wayward Blood Type 1 · Well-Known Member

    Messages:
    75
    Likes Received:
    77
    Trophy Points:
    58
    I found Lantus to be really unpredictable as a basal insulin (I was on it for 14 years but never paid much attention to my levels). When I started trying to control my Type 1 diabetes 6 years ago I still had big problems, even with a low carbohydrate diet. I switched from Lantus to Tresiba around 5 years ago and it’s made a huge difference for the better.
     
    • Informative Informative x 1
    • Useful Useful x 1
  10. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    20,862
    Likes Received:
    34,488
    Trophy Points:
    298
    Rather than just adjust your basal without really knowing what is going on, I strongly suggest you do a basal test (as others have suggested above).

    https://integrateddiabetes.com/basal-testing/
    (the units used are American, but you can convert them easily by dividing by 18)

    Here is a UK basal test instruction from the Alderhey
    https://alderhey.nhs.uk/application/files/1115/1731/1979/Basal_Rate_testing.pdf
     
    #10 Brunneria, Apr 1, 2020 at 11:07 AM
    Last edited: Apr 1, 2020
  11. Tugba

    Tugba · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    23
    My clinician is so useless.. i can hardly ever get a DSN appointment either. Maybe I should enquire with my GP?
     
  12. Tugba

    Tugba · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    23
    • Like Like x 1
  13. Wayward Blood

    Wayward Blood Type 1 · Well-Known Member

    Messages:
    75
    Likes Received:
    77
    Trophy Points:
    58
    Yeah I’d definitely go down that route. When I started on Tresiba it was NHS funded but restricted – only my diabetic specialist could prescribe it for me. Now though GPs can prescribe it too so you should be fine. Just be sure to chat with a healthcare professional about dosing requirements as it may well be different with a change of insulin.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook